Is it safe to give paracetamol, human painkillers or pain relief medicine to my pet?

Paracetamol Drugs APL

Paracetamol is used as a painkiller and is widely available both over the counter and on prescription and therefore it is present in most households. It is also given to children for pain relief and high temperatures and may be contained in mixed medicine formulations, such as cold and flu remedies.

It is sometimes given to dogs, but never in cats as they are particularly sensitive to the toxic effects owing to their inability to metabolise paracetamol as effectively.

What does paracetamol do to cats and dogs?

The toxic effects are due to how paracetamol is processed (metabolised) in the body. The processing of paracetamol involves several steps by different enzymes in different metabolic pathways. The main concerns in cats and dogs initially are effects on the blood and the ability to process oxygen. Later on there is the risk of liver damage.

One metabolic pathway (particularly in cats) can result in a build-up of a chemical that causes a reduced ability of the blood to transport vital oxygen around the body. This effect occurs quite quickly, within a few hours, and causes respiratory distress, pale or brown mucous membranes (e.g. gums), lethargy, wobbly gait, collapse and vomiting. You may also notice swelling of the face and paws and blood in the urine. Death can occur at this stage, if the pet is left untreated.

Another metabolic pathway results in the build-up of a chemical that can cause liver damage.  This occurs after a day or two.  There can be jaundice (seen as yellow gums), blood in the urine and liver failure.

Occasionally, there can also be kidney damage, coma and fitting.

What should I do if I think my pet has eaten paracetamol?

If you think your pet has eaten any paracetamol call Animal PoisonLine and we will be able to assess the risk and advise you whether you need to take your pet to the vet. Particularly for dogs there are many cases where treatment is not required. If a trip to the vet is needed, there is an antidote that can be given to prevent the liver damage from developing.

Can I wait for signs to start before seeking treatment?

If your pet has eaten enough to need treatment it is very important not to delay getting to the vet, even if at that point your dog or cat is not showing any signs. In some cases the signs of poisoning may be delayed for several days, and during that time treatment should have been started to reduce the risk of liver damage. 

Left untreated, paracetamol overdose can kill cats and dog but if treated promptly most animals make a full recovery. It is important to remember that the earlier treatment is started the better and quicker the recovery is expected to be.

Information you should have when you call APL:

  • The strength of the tablets/sachet (in mg) or liquid (mg/ml or mg/5ml)
  • The number of tablets or amount of liquid in ml you think your pet has eaten
  • Weight of your pet

Top Tips

1. Always keep medications out of reach of pets

2. Do not overestimate the security of a handbag, many a raided handbag has resulted in a poorly pet

3. NEVER give paracetamol to your dog or cat without consulting a vet